Worsening Symptoms after treating Grave's Disease! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-12-2012
HouseWannabe's Avatar
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 120
Threads: 13
Thanked 147 Times in 45 Posts
Reputation: 157
Thyroid Worsening Symptoms after treating Grave's Disease!

I came across an interesting tidbit and thought I would share.

The question is: Are there any symptoms that may worsen after treatment of Grave's Disease? If so which one(s)?

Even better if you can explain why .
Reply With Quote Quick reply to this message
The above post was thanked by:
Ace3 (03-13-2012)



  #2  
Old 03-12-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default

ophthalmopathy?
Reply With Quote Quick reply to this message
The above post was thanked by:
Ace3 (03-13-2012)
  #3  
Old 03-13-2012
HouseWannabe's Avatar
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 120
Threads: 13
Thanked 147 Times in 45 Posts
Reputation: 157
Default

Quote:
Originally Posted by tyagee View Post
ophthalmopathy?
Yup!! Can you reason why?
Reply With Quote Quick reply to this message
 
  #4  
Old 03-13-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default

dont know reason.
Reply With Quote Quick reply to this message
  #5  
Old 03-14-2012
USMLE Forums Newbie
 
Steps History: ---
Posts: 6
Threads: 2
Thanked 4 Times in 1 Post
Reputation: 14
Default

Quote:
Originally Posted by tyagee View Post
ophthalmopathy?
Radioactive iodine may worsen Grave's ophthalmopathy.

But I don't know why it happens.

Maybe the reason of the worsening ophthalmopathy can be explained by the following:

The retroorbital tissues and the thyroid gland are the target organs for TSHR-autoantibodies.

When we treat pt with radioactive iodine we destroy thyroid tissue and completely turn off the function this gland. So now instead off attacking this gland all TSHR-autoatibodies go into remaining target organs. So the remaining target tissues face the increased burden of autoantibodies.
Reply With Quote Quick reply to this message
  #6  
Old 03-14-2012
HouseWannabe's Avatar
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 120
Threads: 13
Thanked 147 Times in 45 Posts
Reputation: 157
Default Answer time

Tyagee, you are correct with the opthalmopathy.
Pav10 You're correct with the autoantibody theory, but a bit off.

Answer:

The treatment of Grave's disease is in no way related to whether the proptosis worsens or not. In Grave's disease, there are Thyroid stimulating auto-antibodies created the person's B cells and those attack the thyroid gland. Well those same B-cells create auto-antibodies specifically against the extraocular muscle antigens. Fibroblasts have been implicated, and what ends up happening is proliferation of the soft-tissue mass because of lymphocytic infiltrates and GAG deposition.

So to sum up, treating Grave's disease doesn't worsen the proptosis, but it doesn't alleviate it either because the mechanism is not related to thyroid stimulation.
Reply With Quote Quick reply to this message
The above post was thanked by:
um aala (03-21-2012)



Reply

Tags
Endocrinology-, Pharmacology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
drug worsening hypertension scopusmount USMLE Step 1 Forum 8 01-19-2012 08:41 PM
The cause of Exophthalmos in Grave's Disease DocSikorski USMLE Step 1 Forum 1 01-16-2012 03:54 PM
CNS symptoms while treating hyponatremia! usmleman2020 USMLE Step 1 Forum 5 08-17-2011 12:30 PM
worsening hypertension khushboo USMLE Step 1 Forum 5 05-22-2010 03:10 AM
62 y oldwoman with worsening abdominal pain mosallam USMLE Step 2 CK Forum 6 04-01-2010 02:15 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)